Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 5(1); 2007 > Article
Acute Coronary Syndrome In Acute Carbamate Ingestion
Dai-Hai Choi
Journal of The Korean Society of Clinical Toxicology 2007;5(1):74-78
DOI: https://doi.org/
Published online: June 30, 2007
  • 82 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
Department of Emergency Medicine, Dongguk University School of Medicine

The carbamates are a group of insecticides derived from carbamic acid, with a broad spectrum of uses as agricultural and household garden insecticides. Carbamate insecticides are reversible cholinesterase inhibitors. Their inhibitory action is mediated by reversible carbamylation of acetylcholine, as with the organophosphate insecticides. Carbamates are absorbed by the body through multiple routes, including inhalation, ingestion, and dermal absorption. Although poisoning can result from occupational exposure or accidental ingestion, in most cases there is suicidal intent. This is particularly true in developing countries, where the highest incidence of morbidity and mortality from this cause occurs. Cardiac complications often accompany poisoning by carbamate compounds, which may be serious and often fatal. The extent, frequency, and pathogenesis of cardiac toxicity from carbamate compounds has not been clearly defined. Possible mechanismsinclude sympathetic and parasymphatetic overactivity, hypoxemia, acidosis, electrolyte derangements, and a direct toxic effect of the compounds on the myocardium. Patients with carbamate poisoning should immediately be transferred to an intensive or coronary care unit where appropriate monitoring and resuscitative facilities are available. We here report a case of acute coronary syndrome resulting from acute carbamate ingestionthat resulted in a healthy discharge.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology